Hail, Lawrence
- When
- October 12, 2:56 AM CST
- Where
- Lawrence County, 0.88 mi SE of Miller
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.210, -93.840
A line of strong to severe storms raced across the Missouri Ozarks and produced several reports of severe winds and wind damage. There was a weak tornado that spun up along the squall line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A line of strong to severe storms raced across the Missouri Ozarks and produced several reports of severe winds and wind damage. There was a weak tornado that spun up along the squall line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 12, 12:56 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 156 AM CDT FRI OCT 12 2012 .DISCUSSION... AN ACTIVE WEATHER PERIOD IS AMONGST US OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE REGION EARLY THIS MORNING...IN RESPONSE TO LOW LEVEL JET ACTION IMPINGING INTO AN EAST TO WEST ZONE OF BAROCLINICITY. WE'RE THINKING SOME OF THESE STORMS WILL LIKELY GO SEVERE AS WE ADVANCE INTO THE FRIDAY MORNING HOURS. THE 00Z RAOB FROM LAST NIGHT...MEASURED 1703 J/KG OF CAPE FROM AN 850 MB PARCEL. THIS IS A LOT MORE CAPE THAN ANY OF THE MODELS HAD FORECASTED. WE THINK ONCE THIS PARCEL BECOMES MORE REALIZED THIS MORNING WITH INCREASED ISENTROPIC LIFT...HAIL GENERATION WILL BEGIN. RIGHT NOW WE THINK HAIL TO THE SIZE OF QUARTERS WILL OCCUR WITH SOME OF THE STRONGER STORMS. AS THE LOW LEVEL JET WEAKENS TOWARD MID MORNING...STORM FREQUENCY WILL START TO DECREASE...LEAVING MOST LOCATIONS ACROSS THE REGION WITH DRY CONDITIONS INTO FRIDAY AFTERNOON AND EVENING. THIS WINDOW OF DRY WEATHER WILL CONTINUE INTO SATURDAY MORNING...AND POSSIBLY EARLY SATURDAY AFTERNOON. THE NATIONAL WEATHER SERVICE IN SPRINGFIELD IS PREPARING FOR A MODERATE EPISODE OF SEVERE WEATHER LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. DAMAGING WIND GUSTS UP TO 75 MPH IS EXPECTED WITH THE STRONGER STORMS. WE CAN NOT RULE OUT A TORNADO OR TWO...ESPECIALLY WITH ANY LINE SEGMENTS THAT BECOME ORGANIZED. GIVEN THE STRUCTURE AND MAGNITUDE OF 0-3 KM SHEAR...ERECT AND EVEN FORWARD LEANING UPDRAFTS WITHIN LINE SEGMENTS OR A SQUALL LINE ARE EXPECTED. THIS EXPECTATION...ALONG WITH MODEST VALUES OF LOW LEVEL CAPE...WILL POSE A RISK FOR A COUPLE OF SQUALL LINE TORNADOES. THE BETTER STORMS SHOULD OCCUR OVER EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. HOWEVER...SEVERE RISKS WILL OCCUR AS FAR EAST AS THE HIGHWAY 63 CORRIDOR. STORMS WILL EXIT THE OZARKS BY SUNDAY MORNING...GIVING WAY TO A STABLE PACIFIC AIRMASS. THEREFORE WE'RE NOT EXPECTING A WHOLE LOT OF COLD AIR BEHIND SATURDAY NIGHTS FRONTAL PASSAGE. THIS CHANGE IN AIRMASS WILL PROVIDE FOR A DRY FORECAST SUNDAY THROUGH TUESDAY. TEMPERATURES DURING THE SUNDAY THROUGH TUESDAY TIME FRAME WILL STAY MILD...WITH AFTERNOON HIGHS WELL INTO THE 70S...AND OVERNIGHT LOWS IN THE 50S. SOUTHERLY WINDS WILL ALLOW GULF MOISTURE TO QUICKLY RETURN TO THE OZARKS. THIS INCREASE IN MOISTURE WILL SET THE STAGE FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS BY WEDNESDAY. MODELS SUGGEST THAT A PHASED TROUGH WILL APPROACH FROM THE WEST...DRAGGING ANOTHER PACIFIC FRONT THROUGH SOUTHERN MISSOURI. EARLY MODEL INDICATIONS SUGGEST THAT INSTABILITY LEVELS WILL NOT BECOME SUFFICIENT FOR SEVERE WEATHER ON WEDNESDAY. THEREFORE AT THIS TIME...WE WILL NOT BE MENTIONING A RISK FOR SEVERE STORMS IN THE HWO FOR WEDNESDAY. CRAMER && .AVIATION... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVERNIGHT AS A COLD FRONT PUSHES IN FROM THE NORTHWEST. MVFR IS EXPECTED TO PREVAIL ONCE STORMS DEVELOP. THERE MAY ALSO BE POCKETS OF IFR AND PERHAPS SOME HAIL WITH STRONGER STORMS. IFR CEILINGS ARE THEN EXPECTED TO DEVELOP BEHIND THE COLD FRONT LATE TONIGHT AND EARLY FRIDAY MORNING. WINDS WILL SHIFT TO THE EAST AND NORTHEAST BEHIND THE FRONT. FLIGHT CONDITIONS ARE THEN EXPECTED TO IMPROVE INTO THE MVFR CATEGORY BY FRIDAY AFTERNOON... ALTHOUGH EXACT TIMING OF THE IFR TO MVFR TRANSITION IS STILL UNCERTAIN. MODELS ARE THEN HINTING AT IFR CEILINGS DEVELOPING LATE FRIDAY EVENING ALONG WITH LOW LEVEL WIND SHEAR. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 350 AM CDT FRI OCT 12 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130900- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 350 AM CDT FRI OCT 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. SIGNIFICANT LIGHTNING RISK. LIMITED FLOOD RISK. DISCUSSION... MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING. THESE STORMS WILL BE CONFINED TO AREAS ALONG AND SOUTH OF A LINE FROM GIRARD KANSAS...TO SPRINGFIELD MISSOURI. LARGE HAIL UP TO THE SIZE OF QUARTERS WILL BE THE PRIMARY HAZARD WITH THESE STORMS. LOCALIZED HEAVY RAIN WILL OCCUR IN SOME AREAS...POSING A LIMITED FLOOD RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN EPISODE OF SEVERE THUNDERSTORMS WILL OCCUR LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT OVER AREAS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. DAMAGING WIND GUSTS UP TO 75 MPH WILL BE THE PRIMARY RISK WITH THESE STORMS. A TORNADO OR TWO CAN NOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR AREAS ALONG AND SOUTH OF A LINE FROM GIRARD KANSAS TO SPRINGFIELD MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
The Springfield radar (KSGF), 39 km away, was scanning. The volume nearest the first event began at 08:56 UTC.
5 thunderstorm wind, 4 hail, 3 flash flood, 1 tornado, 1 flood. Local standard time, as filed.
Trained weather spotter with the volunteer fire department estimated winds up to 70 mph. Reports of lots of small limbs and leaf debris down.
A poorly constructed barn and outbuildings were destroyed and debris was scattered in a southwest to northeast direction about 200 yards away.
Small shed and two greenhouses were destroyed.
Gusts were estimated on the west side of Republic.
A brief EF-0 tornado with winds estimated up to 80 mph touched down in a rural neighborhood on the southwest side of Willard off State Highway AB and Farm Road 94. Several trees and large limbs were blown down in all directions. Several houses had minor roof and siding damage. A large wooden deck was picked up and moved from its original place.
A large tree was blown down off Highway A and Hardwood Road about five miles south of Marshfield.
Water was running over the road at the intersection of Scenic and Cardinal Streets. The water was up to a foot deep.
KTTS radio relayed to the NWS that Wilson Creek was flooded over its banks at the intersection of Scenic Street. The gauge at the time was measured at 10.22 feet.
An off duty meteorologist with KSPR relayed to the NWS that the intersection of Farm Roads 146 and 123 near Wilson Farm was flooded and impassable. It was estimated that the water was 3 to 4 feet over the roadway.
The James River Gauge on the southeast side of Springfield briefly reached minor flood stage at 12.0 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyThe tornado archive for Missouri, 2012Warnings in Missouri, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408399, 408400, 408401, 408402, 408405, 408412, 408404, 408403, 408409, 408413, 408395, 408396, 408397, 408398.